Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 9, 2023, 5:19 AM CST for Crawford County, Lawrence County, Illinois. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 9, 2023, 5:19 AM CST (11:19 UTC)
- Expired
- Feb 9, 2023, 5:45 AM CST
- In force
- 26 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crawford County, IL, Lawrence County, IL
The radar
The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 9, 5:29 AM CST | TSTM WND GST 54 | Lawrenceville Airport, IL | |
| Feb 9, 5:29 AM CST | TSTM WND GST 54 | Lawrenceville Airport, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157
WUUS53 KILX 091119
SVRILX
ILC033-101-091145-
/O.NEW.KILX.SV.W.0001.230209T1119Z-230209T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
519 AM CST Thu Feb 9 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Lawrence County in southeastern Illinois...
Southeastern Crawford County in east central Illinois...
* Until 545 AM CST.
* At 518 AM CST, a severe thunderstorm was located over
Lawrenceville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Vincennes around 625 AM EST.
Russellville around 530 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 8752 3867 8759 3864 8762 3859 8762
3859 8764 3857 8765 3857 8771 3888 8791
3898 8756 3897 8753 3890 8752 3889 8754
3886 8755 3879 8750 3877 8751 3876 8750
3874 8750
TIME...MOT...LOC 1118Z 239DEG 44KT 3873 8767
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
251 follow-up statement
855
WWUS53 KILX 091144
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
544 AM CST Thu Feb 9 2023
ILC033-101-091153-
/O.EXP.KILX.SV.W.0001.000000T0000Z-230209T1145Z/
Lawrence-Crawford-
544 AM CST Thu Feb 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE AND SOUTHEASTERN
CRAWFORD COUNTIES WILL EXPIRE AT 545 AM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3869 8752 3867 8759 3864 8762 3859 8762
3859 8764 3857 8765 3857 8771 3888 8791
3898 8756 3897 8753 3890 8752 3889 8754
3886 8755 3879 8750 3877 8751 3876 8750
3874 8750
TIME...MOT...LOC 1143Z 239DEG 44KT 3886 8738
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 2:22 AM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Feb 9, 2:22 AM CST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 222 AM CST Thu Feb 9 2023 .SYNOPSIS... Issued at 151 AM CST Thu Feb 9 2023 A dynamic storm system lifting across central Illinois will bring gusty winds and rapidly falling temperatures through this afternoon, along with a chance for mixed precipitation northwest of Peoria. Cold advection behind the system will lead to more seasonable temperatures Friday and Saturday before another warm up arrives on Sunday and continues through the first portion of the upcoming work week. && .SHORT TERM...(Today and tonight) ISSUED AT 151 AM CST Thu Feb 9 2023 A weak surface low in southwest Missouri will bring a warm front north across areas east of I-55 and south of I-72 over the next several hours as it rapidly deepens beneath a compact and fast- moving negatively-tilted 500mb vort max. Guidance continues to show this low moving directly across central/northern Illinois mid morning, with it reaching the Chicago Metro by around noon. Fortunately, it appears it will deepen somewhat less aggressively than model guidance was suggesting even yesterday, with the low bottoming out at around 997mb (instead of 992-995mb) by the time it moves northeast of I-74, which is good news for us. Still, a couple weather concerns exist for the near team: * Severe weather (wind): VAD wind profilers above VWX and Paducah showed southerly winds within the LLJ at 1.5kft of 65 kt and 75 kt, respectively, as of 2 AM - right on point with what the RAP and NAM have been depicting for the past couple of days. With winds so strong not-so-far off the surface, the strongly forced line of showers (evident in southeast and east- central Missouri right now) along the cold front will carry the threat of translating this momentum to the surface via evaporational cooling. Various convective allowing models (CAMs), namely the HRRR, NAMNest, and HRDPS, have been fairly consistently portraying this nearly continuous line of convection crossing the CWA mainly east of I-57 and south of I-70 between 330 AM and 7 AM, and their wind gust forecasts reveal the potential for surface gusts greater than 55 mph in isolated pockets. We may wind up needing one or two thunderstorm warnings for this convection, but time will tell. There likely won't be a lot of thunder given how shallow the activity will be, with forecast soundings suggesting a lack of instability within the hail growth zone for charge separation and only 200-400 J/kg of MUCAPE altogether. I can't completely rule out an isolated spin up along the line of showers given the strong low level shear accompanying the front, especially east of I-57 where the HRRR is suggesting a brief period of 0-3km CAPE values exceeding 100 J/kg in pockets. SPC's tornado risk is less than 2% for our area, and this seems reasonable given the time of day, though we'll be monitoring showers/storms closely. * Strong, non-convective wind gusts: The cold front will essentially cross the area at the same time as the convection, and behind it the potential for synoptic-scale, non-convective gusts will significantly increase even though the fastest winds aloft associated with the LLJ will be quickly exiting with FROPA. The CAMs have each trended a bit weaker with the surface low and hence synoptic scale winds behind the cold front this morning through the afternoon, though they've also delayed the period of strongest winds by a couple hours. Fortunately, we allowed a bit of a buffer in the end time of the advisory, so it doesn't appear we'll need to extend it past its scheduled termination time of 6 PM. Of course, we'll continue to monitor that, though at this time the best opportunity for advisory- level gusts will be between 6 AM and 3 PM, with the strongest gusts along and east of the I-57 corridor where HREF has 30-50% (60-90%) probabilities for gusts over 50 (45) mph. There has been a recent trend in the CAMs to have fairly strong winds associated with evaporation/sublimation within the wrap around precip band west of I-55 (where there currently is no advisory), so we'll watch the next few model iterations as well as observation trends to see if we need a westward expansion of that headline. * Flooding: Thus far, surface observations generally suggest MRMS QPE has been overestimating by about 25%. Still, with fairly sparse observations across parts of our CWA, it will prove useful this morning as moderate rain continues to lift northeastward from southwest and into central Illinois where MRMS 1km composite reflectivity shows the bulk of the precipitation is currently situated. So far, we've had only around a half inch in our far southeast, with very little elsewhere. Additionally, the back edge of the main, large scale ascent-driven precip has exited areas south of I-70, where the flood watch was in effect; hence, that's been cancelled. Today, cold advection will quickly bring temperatures back into the 30s northwest of I-55 and 40s southeast - seasonable once again. There will likely be some rain/snow mix transitioning to all snow with possibly light accumulations in our extreme northwest CWA this afternoon evening within the TROWAL wrapping around the low - though the better dynamic forcing for ascent will be west of our area near the Iowa/Illinois line where several inches of snow accumulation look like a good bet. Tonight, that precipitation will exit with the low, winds will relax, and despite lingering cloud cover we'll cool into the 20s north and low 30s south. && .LONG TERM...(Friday through Wednesday) ISSUED AT 151 AM CST Thu Feb 9 2023 Another, positively-tilted, upper trough will split as it crosses the region, with one part of it becoming a cut off low in the lower MS River Valley and the other part quickly moving into the northeast CONUS tomorrow. At the surface, high pressure will build in from the north, perhaps breaking up the cloud cover over us tomorrow afternoon. Still, given the continued, albeit weakening, cold advection, we'll likely have near seasonable temperatures with highs in the 30s and (Friday night) lows in the upper teens to low 20s. After another chilly day Saturday, a shortwave ridge will poke into the Midwest behind the cutoff low in the deep south, leading to southwest low level flow and hence warm advection which will bring us back into the 40s to perhaps low 50s at the surface, i.e., 10+ degrees above normal yet again. Warm weather is likely to continue through the first part of the week, with NBM yielding an 10th to 90th percentile temperature range from 46F to 54F and 47F to 56F in Springfield on Monday and Tuesday, respectively. However, uncertainty in the upper pattern, let alone surface features responsible for our sensible weather, increases heading into mid and especially late week, with about 75% of the LREF GE suggesting ridging and 25% suggesting troughing will be over us by Wednesday. Quite a few ensembles have a system giving us precipitation by midweek, though the still uncertain track of the low will be critical for temperatures and precipitation type (which is likely to at least begin as rain). && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1145 PM CST Wed Feb 8 2023 Cigs are expected to deteriorate to near or below 500 ft over the first few hours of the TAF period, along with vsbys deteriorating to IFR as rain associated with an approaching low pressure system arrives. Isolated TSRA possible as well from around 09Z to 16Z. Cigs and vsbys should slowly improve during the morning and afternoon, with conditions returning to IFR by around 13Z-16Z, and MVFR or better by 00Z, and rain tapering off. However, strong west winds will also develop during this period, with gusts 35-45 kts. Before easterly winds shift to westerly, a period of substantial low level wind shear is also expected during the morning for KDEC-KCMI as 50 kt south winds at the 2000 ft level develop. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 AM this morning to 6 PM CST this evening for ILZ038-042>046. Wind Advisory until 6 PM CST this evening for ILZ051>057-061>063- 066>068-071>073. && SYNOPSIS...Bumgardner SHORT TERM...Bumgardner LONG TERM...Bumgardner AVIATION...37
Hazardous weather outlook, Feb 8, 3:11 PM CST, 14 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 311 PM CST Wed Feb 8 2023 ILZ027>031-036-037-040-041-047>050-092115- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Cass-Menard-Scott-Morgan- 311 PM CST Wed Feb 8 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Rainfall amounts of 1 to 1.5 inches are possible tonight into Thursday morning, which may result in ponding of urban streets and other low-lying areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southwest winds will gust 35 to 45 mph Thursday morning, then west winds will gust 35 to 45 mph Thursday afternoon. This will cause travel difficulties for high profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ038-042>046-051>057-061>063-066-092115- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- 311 PM CST Wed Feb 8 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Rainfall amounts of 1 to 1.5 inches are possible tonight into Thursday morning, which may result in ponding of urban streets and other low-lying areas. A few strong to severe thunderstorms are possible late tonight, between 2 AM and 7 AM, with damaging wind gusts near 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southwest winds will gust as high as 55 mph Thursday morning, then west winds will gusts as high as 55 mph Thursday afternoon. These strong wind gusts may lead to isolated power outages, minor tree damage, and will cause travel difficulties for high profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early Thursday morning. Severe weather is not anticipated with most storms, but a few storms could be capable of producing damaging wind gusts between 2 AM and 7 AM. ILZ067-068-071>073-092115- Jasper-Crawford-Clay-Richland-Lawrence- 311 PM CST Wed Feb 8 2023 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Locally heavy rainfall of over 2 inches is possible tonight into Thursday morning, which may result in localized flooding, as well as rises on creeks and rivers. A few strong to severe thunderstorms are possible late tonight, between 2 AM and 7 AM, with damaging wind gusts near 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southwest winds will gust as high as 50 mph Thursday morning, then west winds will gusts as high as 50 mph Thursday afternoon. These strong wind gusts may lead to isolated power outages, minor tree damage, and will cause travel difficulties for high profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early Thursday morning. Severe weather is not anticipated with most storms, but a few storms could be capable of producing damaging wind gusts between 2 AM and 5 AM. Erwin
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 5:36 AM CST | Special Weather Statement | ILX | Clark, Crawford, Douglas, Edgar | 24 min |
| Feb 9, 5:48 AM CST | Special Weather Statement | ILX | Champaign, Vermilion | 27 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.